I take a reflux medication daily as well as a chewable antacid. In the last 2 months, I’ve dealt with severe “Charlie horses,” toe tingling and occasional heartbeat skips or runs. My doctor prescribed leg cramp medication and referred me to a cardiologist. I know you’re a columnist, but I intuitively feel you can help me. I’ve been fine for 8 months. –G.W., Peoria, Illinois
Answer: My 23 years as a pharmacist (plus 6 years of schooling) comes in handy sometimes! Let me first say, do everything your doctor suggests because I’m not advising, just educating you in my opinion column. The scientific literature proves your medication depletes nutrients needed to make your leg muscles and heart muscle perform perfectly. Scientifically termed drug-nutrient depletion, it’s what I call the “drug mugging” effect because drugs mug your body of essential nutrients. If you need these medications, nutrient restoration is critical. A failure to understand or accept the drug mugging effect costs you because you will get diagnosed with a “disease” you don’t have, take unnecessary medications and get sent away for expensive or invasive tests. I’m so passionate about this, that’s why I wrote the book on it! Drug Muggers, it’s really a life-saving book and it helps you stay off the medication merry-go-round.
Acid blockers block acid, that’s their job. When acid goes down, gastric pH rises. This blocks your ability to digest food and absorb nutrients! Common sense right? Medications that suppress acid include “PPIs” or proton pump inhibitors, H2 antagonists and simple antacids. Those categories include every acid blocking drug sold by your local pharmacy.
The problem is that the human body runs on nutrients! Don’t let drug commercials convince you otherwise. It’s vitamins and minerals that drive metabolic reactions which support muscle and cardiac health.
Momentarily I’ll share key nutrients mugged by your medications. There are more than I can list here, so to receive the expanded version of my article (and natural heartburn pain relief options), just sign up for my free newsletter at www.DearPharmacist.com. I’ll email it later this month. Now, let me show you drug mugging at it’s best, and how it leads to leg cramps, neuropathy and heart rhythm glitches!
Folic acid and B12- Acid blockers change pH in your gut so you can’t absorb these B vitamins. Deficiencies absolutely cause nerve tingling or numbness, muscle weakness, leg cramps, confusion, memory loss, depression, cardiac palpitations and fatigue.
Magnesium- Magnesium is so critical to the heart that ER doctors give it to heart attack victims. Shocker, but certain acid blockers are strong drug muggers of mag! The FDA knows and insists on the strongest “black box” warning for PPIs because of the magnesium steal. Severe magnesium deficiency is associated with seizures, muscle spasms, arrhythmias, hypoparathyroidism and depression.
Please show your clinician immediately and relax. Restoring nutrients is much simpler than taking medications and installing pacemakers; it’s certainly worth a try before invasive costly procedures.